Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Northern Indiana

May 23, 2020Marshall County, Saint Joseph County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2020, 10:14 PM EDT for Marshall County, Saint Joseph County, Starke County, Indiana. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 10:14 PM EDT (02:14 UTC)
Expired
May 23, 2020, 11:00 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IN, Saint Joseph County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 60 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 10:15 PM EDTTSTM WND DMG3 N Oak Grove, INTREE DOWN ON ROAD.
May 23, 10:31 PM EDTHAIL 0.753 Nw Twin Lakes, INREPORT FROM MPING: DIME (0.75 IN.).
May 23, 10:35 PM EDTTSTM WND DMG2 S Plymouth, INTWO TREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

888 
WUUS53 KIWX 240214
SVRIWX
INC099-141-149-240300-
/O.NEW.KIWX.SV.W.0022.200524T0214Z-200524T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1014 PM EDT Sat May 23 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Southwestern St. Joseph County in north central Indiana...
  Northeastern Starke County in northwestern Indiana...
  Marshall County in north central Indiana...

* Until 1100 PM EDT/1000 PM CDT/.

* At 1014 PM EDT/914 PM CDT/, severe thunderstorms were located along
  a line extending from near Walkerton to near Koontz Lake to near
  Knox, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plymouth, Bremen, Walkerton, Argos, Koontz Lake, Oak Grove, La Paz,
  Ober, Twin Lakes, Inwood, Teegarden, Rutland, Burr Oak, Tyner,
  Hibbard, Donaldson, Linkville, Lake Of The Woods, Wyatt and
  Grovertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4132 8656 4143 8655 4143 8652 4149 8652
      4153 8617 4135 8612 4122 8620 4124 8661
TIME...MOT...LOC 0214Z 261DEG 25KT 4150 8647 4136 8645 4124 8654 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
2 follow-up statements
371 
WWUS53 KIWX 240236
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1036 PM EDT Sat May 23 2020

INC141-149-240246-
/O.CAN.KIWX.SV.W.0022.000000T0000Z-200524T0300Z/
St. Joseph IN-Starke IN-
1036 PM EDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ST. JOSEPH AND
NORTHEASTERN STARKE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4133 8643 4141 8642 4145 8615 4135 8612
      4126 8617 4130 8644
TIME...MOT...LOC 0236Z 262DEG 23KT 4135 8633 

$$

INC099-240300-
/O.CON.KIWX.SV.W.0022.000000T0000Z-200524T0300Z/
Marshall IN-
1036 PM EDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR CENTRAL MARSHALL COUNTY...

At 1036 PM EDT, a severe thunderstorm was located near Plymouth, 
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Plymouth, Bremen, Twin Lakes, Inwood, Linkville, Lake Of The Woods
and Tyner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4133 8643 4141 8642 4145 8615 4135 8612
      4126 8617 4130 8644
TIME...MOT...LOC 0236Z 262DEG 23KT 4135 8633 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
172 
WWUS53 KIWX 240255
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1055 PM EDT Sat May 23 2020

INC099-240305-
/O.EXP.KIWX.SV.W.0022.000000T0000Z-200524T0300Z/
Marshall IN-
1055 PM EDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARSHALL COUNTY WILL
EXPIRE AT 1100 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with this thunderstorm with local rainfall 
rates of 1 to 2 inches in less than an hour possible.

LAT...LON 4133 8643 4141 8642 4145 8615 4135 8612
      4126 8617 4130 8644
TIME...MOT...LOC 0255Z 261DEG 25KT 4137 8617 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:27 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 23, 7:27 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
727 PM EDT Sat May 23 2020

.SYNOPSIS...
Updated at 720 PM EDT Sat May 23 2020

Thunderstorms are moving in from the west this evening ahead of a
warm front. Isolated strong to severe storms are possible, through
11 pm EDT, mainly west of US 131 in Michigan, and west of SR 13
in Indiana. Heavy rain is the primary threat with the storms, but
damaging winds, large hail, and an isolated tornado cannot be
ruled out. Expect warm, muggy, and wet conditions through next
week.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 404 PM EDT Sat May 23 2020

For this evening, expect showers and thunderstorms to become more
numerous as a surface low lifts from IA into WI/Lake MI tonight.
This will bring a warm front, currently draped along our southern
CWA border, further north with time. While we could have some
scattered showers and isolated storms along the front (as are
currently over Marion, IN), expect the best chance for severe
weather will be after 22z into the 3z timeframe ahead of the
approaching cold front, and within the better upper level
forcing/stronger shear. As mentioned in the previous update
discussion, still in agreement with the current SPC Day 1 severe
weather outlook, with a Marginal/slight risk over the western half
of our CWA.

Ingredients-wise we have plenty of moisture/instability to work with
(around 1500 J/kg sfc based CAPE in west), but the better mid level
lapse rates (6.5C/km), stronger 0-6km bulk effective shear (35-40
knots), and mid-upper level forcing don't really come together until
around/after 22z, and even then only for a brief window until
shortly after 00z...which is when the instability begins to wane and
better forcing lifts north. My expectation is that the heavy rain
threat is high with any storms that develop (though progressive
storm movement should limit any major flooding issues), and that if
storms can survive/continue to develop we will see mainly a wind
threat. Hail is also possible with strongest updrafts. Isolated
tornadoes cannot be ruled out given the proximity to the warm front
and the decent instability/shear over the far western CWA. As of
this writing, there were severe storm warnings issued and a tornado
warning issued in LOT's forecast area. A tornado watch is also
currently in effect all the way up to our western border. Monitor
closely for any updates. Confidence is low to medium that the threat
will continue into our western CWA.

The surface low is forecast to shift over Wisconsin and northern
Lake Michigan late tonight into Sunday morning, which will lift the
warm front northeast of our CWA later this evening, and bring a cold
front to our western CWA border. Models seem to struggle to bring it
very far eastward before stalling it out, as ridging to the south
builds in and upper level forcing weakens. The NAM/HRRR and some of
the high res models have a break in the precipitation until the 18-
00z time frame, where they develop showers/storms mainly along/north
of I 80-90 as a shortwave moves through aloft. Mid level lapse rates
around 7C/KM and surface instability around 1500 J/KG look to be in
place, so have kept low-mid range chances for showers and
thunderstorms. Little to no shear should keep things sub-severe.
Lows tonight will be in the 60s. Highs on Sunday will reach into the
80s, with locations further south in the mid to upper 80s.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 404 PM EDT Sat May 23 2020

The long term forecast looks to be warm, muggy, and wet with our
forecast area resting on the western edge of an upper level ridge
anchored over the Atlantic/SE CONUS. This will bring continued
warmth, with 850mb temps around 15-18C through at least Friday, when
depending on the model you choose, we drop to around 10-13C. This
will keep high temperatures in the low to mid 80s, even upper 80s at
times.

Being on the western fringe of this ridge we're pulling moisture
from the gulf northward, and we are susceptible to any shortwave
that ripples through the flow. Long story short, we'll see
intermittent chances for shower and thunderstorm activity through
the week, with the details being difficult to narrow down this far
out (low confidence).

Tuesday it looks like we'll have a cold front extending from a
surface low over Ontario that may stall over the forecast area as it
tries to move eastward (where the ridge is still in place). With
warm, moist airmass in place we could see the potential for another
extended period of rain. This front followed by another low crossing
Ontario Thursday, which would provide additional forcing for the
precipitation chances over our area through early Friday. Given
already saturated conditions around the forecast area, expect the
flooding threat to continue.

We may get a break in precipitation chances late Friday into Sunday
as the frontal boundary finally sinks southeast of our forecast
area, with temperatures cooling slightly into the upper 70s and low
80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 717 PM EDT Sat May 23 2020

Strong storms will move over KSBN around 00Z with very gusty winds.
The threat of thunder should then diminish going into the night,
and there is a low chance of storms at KFWA. Winds will veer
south then southwest tonight as the warm front clears the area.
VFR conditions are expected to persist with the possible exception
of brief MVFR/IFR conditions with any stronger thunderstorms.
There is a slight chance of diurnal convection Sunday afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD/Cobb
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 4:20 PM EDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
420 PM EDT Sat May 23 2020

INZ006>009-017-018-025>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-242030-
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells-
Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
420 PM EDT Sat May 23 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There are chances for thunderstorms tonight. Some of these storms
will produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are intermittent chances for showers and thunderstorms through
Friday. Storms during this time frame may be capable of producing
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-242030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
420 PM EDT Sat May 23 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Thunderstorms are possible tonight. Some storms may be strong to
severe, with heavy rain, damaging wind gusts, and hail being the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday through Friday. Storms during this
time frame may be capable of producing locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>005-012>016-020-022>024-MIZ077-078-242030-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Cass IN-Miami-Wabash-Berrien-Cass MI-
420 PM EDT Sat May 23 2020 /320 PM CDT Sat May 23 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Thunderstorms are expected tonight. Storms that form this evening west
of SR 13 in Indiana and US 131 in Michigan may be strong to severe,
with heavy rain, damaging wind gusts, and hail being the primary
hazards. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday through Friday. Storms during this
time frame may be capable of producing locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MCD

In the hours before

Local storm report, May 23, 8:24 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     MARINE TSTM WIND 2 WNW MICHIGAN CITY     41.73N 86.91W
05/23/2020  M47 MPH          LMZ046             IN   C-MAN STATION

            WIND GUST OF 41 KNOTS RECORDED AT THE
            MICHIGAN CITY LIGHTHOUSE.

&&

LWF
Local storm report, May 23, 8:45 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     3 WSW SOUTH BEND        41.66N 86.32W
05/23/2020                   ST. JOSEPH         IN   EMERGENCY MNGR

            SEVERAL LARGE TREES UPROOTED AND TRAILER
            OVERTURNED NEAR INTERSECTION OF MAYFLOWER
            ROAD AND SAMPLE STREET. TIME ESTIMATED FROM
            RADAR.

&&

NDM
Local storm report, May 23, 8:51 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
851 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     1 SE FISH LAKE          41.56N 86.54W
05/23/2020                   LA PORTE           IN   PUBLIC

            NUMEROUS TREES DOWN. REPORTED VIA FACEBOOK.
            TIME ESTIMATED FROM RADAR.

&&

RTC
Local storm report, May 23, 8:56 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 NNE FISH LAKE         41.59N 86.53W
05/23/2020                   LA PORTE           IN   TRAINED SPOTTER

            TREES BLOCKING THE ROAD ON 875E. TIME
            ESTIMATED FROM RADAR.

&&

NDM
Local storm report, May 23, 8:58 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
858 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     1 W MISHAWAKA           41.67N 86.19W
05/23/2020                   ST. JOSEPH         IN   PUBLIC

            TREE DOWN ACROSS THE ROAD AT GROVE STREET
            AND W. BENTON STREET. REPORTED VIA TWITTER.
            TIME ESTIMATED FROM RADAR.

&&

RTC
Local storm report, May 23, 9:40 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
940 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             1 W WANATAH             41.44N 86.90W
05/23/2020  E1.25 INCH       LA PORTE           IN   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:56 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke49 min
May 23, 9:46 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke29 min
May 23, 10:31 PM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Saint Joseph, Starke3 hr
May 23, 11:00 PM EDTSpecial Weather StatementIWXMarshall30 min
May 24, 12:00 AM EDTSpecial Weather StatementIWXElkhart30 min
May 24, 5:24 PM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke17 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.